Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 10, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at May 20, 2004, 6:26 PM CDT for Winnebago County, Illinois. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2004, 6:26 PM CDT (23:26 UTC)
- Expired
- May 20, 2004, 8:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Winnebago County, IL
The radar
The Milwaukee radar (KMKX), 78 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 7:20 PM CDT | FLASH FLOOD | Durand, IL | SEVERAL INCHES OF WATER ON ROADS, MOVING RAPIDLY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1924 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 202332 FFWLOT ILC201-210130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 626 PM CDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR... WINNEBAGO COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 830 PM CDT * AT 626 PM CDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS A THUNDERSTORM PRODUCING ONE TO TWO INCH RAINFALL IN ONE HOUR 5 MILES NORTHWEST OF LAKE SUMMERSET ILLINOIS. THIS THUNDERSTORM IS MOVING EAST AT 20 MPH. THIS THUNDERSTORMS WILL PRODUCE HEAVY RAIN WHICH WILL CAUSE RAPID FLOODING OF LOW LYING AREAS...STREETS AND VIADUCTS. YOU SHOULD TAKE PRECAUTIONS NOW TO MOVE TO HIGHER GROUND. DO NOT DRIVE VEHICLES INTO WATER COVERED ROADS. RAPID FLOODING OF STREETS..UNDERPASSES..DRAINAGE AREAS AND BASEMENTS WILL OCCUR. DO NOT ALLOW CHILDREN TO PLAY IN OR NEAR DRAINAGE OR FLOODED AREAS. RAPID FLOODING OF CREEKS...SMALL STREAMS...ROADS AND LOW LYING AREAS WILL OCCUR. EVACUATE AND MOVE TO HIGHER GROUND IF FLOODING OCCURS. LAT...LON 4249 8939 4243 8940 4243 8894 4249 8894 $$ WILSON NNNN
2 follow-up statements
000 WGUS73 KLOT 210100 FFSLOT ILC007-037-089-103-111-141-201-210345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 751 PM CDT THU MAY 20 2004 THE FLASH FLOOD WARNING CONTINUES FOR WINNEBAGO COUNTY THROUGH 830 PM CDT. THE FLASH FLOOD WARNING CONTINUES FOR BOONE AND MCHENRY COUNTIES THROUGH 10:15 CDT. THE FLASH FLOOD WARNING CONTINUES FOR LEE...OGLE...DEKALB AND KANE COUNTIES THROUGH 10:30 CDT. AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINS CONTINUING FROM DIXON ILLINOIS TO ELGIN ILLINOIS. THE RADAR HAS BEEN ESTIMATING RAINFALLS OF UP TO 3 TO 4 INCHES AN HOUR IN SOME OF THESE SLOW MOVING THUNDERSTORMS. THE TOWNS OF WOODSTOCK...WONDER LAKE...WINNEBAGO...WEST DUNDEE AND WATERMAN ARE IN THE AREA OF THIS FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE TO THE EFFECTS OF FLASH FLOODING. EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING ON FLOOD PRONE HIGHWAYS...STREETS AND UNDERPASSES. NEVER WALK OR DRIVE INTO FLOODED AREAS AND ABANDON VEHICLES CAUGHT IN RISING WATERS. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS IN WHICH WATER COVERS THE ROADWAY. IT ONLY TAKES TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING SUVS AND PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE ABANDONED QUICKLY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW MUCH WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4244 8932 4162 8960 4178 8832 4245 8824 $$ WILSON NNNN
000 WGUS73 KLOT 210130 FFSLOT ILC201-210145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 830 PM CDT THU MAY 20 2004 ...THE FLASH FLOOD WARNING IN EFFECT FOR WINNEBAGO COUNTY HAS EXPIRED... THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. EMERGENCY MANAGEMENT IN WINNEBAGO COUNTY REPORTS THE FLOODING IN THE DURAND AREA EARLIER THIS EVENING...HAS SUBSIDED AND NO ADDITIONAL FLOODING IS EXPECTED. LAT...LON 4247 8898 4235 8899 4236 8935 4247 8937 $$ NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:30 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 20, 3:30 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 PM CDT THU MAY 20 2004
.DISCUSSION FOR AFTERNOON GRIDS...
MAJOR CONCERNS FOR THIS FORECAST WILL CENTER ON SEVERE WEATHER
CHANCES AND HEAVY RAINFALL POTENTIAL.
SYNOPTIC SCALE COLD FRONTAL BOUNDARY AT 19Z EXTENDS FROM NORTHERN
LAKE MICHIGAN SOUTHWEST INTO EAST CENTRAL IOWA. AXIS OF SURFACE
PRESSURE RISES ON ORDER OF 2-4 MB BEHIND THIS BOUNDARY AND SHOULD
CONTINUE TO SEE BOUNDARY SAG SOUTHWARD THIS EVENING AND HIGHLY
SHEARED NORTHERN STREAM VORT MAX ACROSS FAR SOUTHERN CANADA
CONTINUES TO PUSH EAST. ANOTHER VORT MAX WHICH WILL HAVE TO BE
WATCHED THIS EVENING IS CURRENTLY LOCATED ACROSS SOUTHWEST IOWA AND
THIS WAVE SHOULD CONTINUE TO LIFT NORTHEAST THIS EVENING INTO
NORTHWEST ILLINOIS. PLENTY OF ACCAS NOTED IN VIS IMAGERY ACROSS
CENTRAL/EASTERN IOWA EXTENDING INTO NORTHWEST ILLINOIS. RUC
SOUNDINGS/SPC MESO ANALYSIS/AND SPECIAL 18Z SOUNDING FROM KDVN
INDICATING CAP STRENGTH HAS SIGNIFICANTLY WEAKENED BENEATH MID/UPPER
LEVEL ELEVATED MIXED LAYER WITH STRONGER CAP REMAINING IN PLACE IN
STRONGER MID LEVEL THERMAL RIDGE ACROSS CENTRAL IL. SB CAPES BETWEEN
4000-5000 J/KG ACROSS CWA WITH PLENTY OF DEEP LAYER SHEAR TO WORK
WITH. AS SW IOWA WAVE CONTINUES TO LIFT INTO CWA TONIGHT...EXPECT
CONTINUED MID LEVEL COOLING AND INITIATION OF THUNDERSTORMS SOMETIME
IN THE 21Z-23Z TIME FRAME. SHEAR AND INSTABILITY SUPPORT SEVERE
WEATHER TONIGHT...AND HEAVY RAIN ALSO A CONCERN WITH PWATS POOLING
UP TO AROUND 1.75 INCHES AHEAD OF MAIN SYNOPTIC BOUNDARY. WILL
CONTINUE FLOOD WATCH THROUGH 17Z FRIDAY GIVEN SEVERAL LOCATIONS
ACROSS FAR NE IL AT OR ABOVE FLOOD STAGE FROM PREVIOUS HEAVY RAINS.
BOUNDARY WILL DROP INTO SOUTHERN PORTIONS OF CWA LATE THIS
EVENING...BUT RUC/MESOETA STILL DEPICTING LOW LEVEL WAA ACROSS CWA
NORTH OF SURFACE BOUNDARY.
ON FRIDAY LOW LEVEL BAROCLINIC ZONE WILL LIFT NORTHWARD INTO
SOUTHERN WISCONSIN PUTTING CWA BACK IN WARM SECTOR. TEMPS SHOULD
EASILY WARM INTO MID TO UPPER 80S ACROSS SOUTHERN PORTIONS OF CWA.
GIVEN UNSTABLE AIR SOUTH OF THIS BOUNDARY WILL RETAIN CHANCE POPS
NORTH OF INTERSTATE 88 INTO THE AFTERNOON AS MID LEVEL RIDGE
BUILDS BACK INTO CENTRAL ILLINOIS LIMITING CONVECTIVE CHANCES ACROSS
SOUTHERN CWA. FOCUS FOR CONVECTIVE ACTIVITY SHOULD REMAIN NORTH OF
CWA DURING THE DAY SATURDAY BUT CONVECTIVE CHANCES BEGIN TO INCREASE
AGAIN SATURDAY NIGHT INTO SUNDAY AS STRONGER MID LEVEL WAVE IS
PROGGED TO EJECT NORTHEAST OUT OF THE CENTRAL PLAINS. SOME
INDICATIONS OF POSSIBLE UPPER JET COUPLING BETWEEN NORTHERN/SOUTHERN
STREAMS LATE FRIDAY AS THIS MID LEVEL WAVE APPROACHES. WILL KEEP ESF
GOING TO MENTION POSSIBILITY OF HEAVY RAIN THROUGH SUNDAY.
WEAK COLD FRONT SHOULD PUSH THROUGH CWA MONDAY MORNING BRINGING END
TO RAIN CHANCES BEFORE NEXT LOW LEVEL MOISTURE RETURNS LATE MONDAY
INTO TUESDAY WITH NEXT MID LEVEL WAVE. WILL KEEP CHANCE FOR TUESDAY
AND KEEP MONDAY DRY UNTIL BETTER CONSISTENCY BECOMES ESTABLISHED.
TREND TO THURSDAY LOOKS TO BE FOR COOLER TEMPERATURES AS WESTERN
CONUS LONGWAVE TROUGH AMPLIFIES BRINGING COOLER AIR BEHIND YET
ANOTHER POSSIBLE SHORT WAVE PASSAGE FOR MID WEEK. WILL ALSO KEEP
WED/THU DRY FOR NOW.
NDM
&&
.AVIATION...
THE SOUNDINGS SEEN ON ACARS AT ORD AT 1610 UTC SHOWS AN NEAR
ISOTHERMAL LAYER AT 8000 FT. THE INVERSION SEEN ON THE EARLIER
SOUNDINGS ARE SLOWLY MIXING OUT. WILL SLOWLY RAISE THE MVFR CEILING
TO VFR LATE THIS AFTERNOOON. WILL ADD THUNDERSTORMS TO THE TAFS
FORECASTS. AS THE MCS THIS MORNING HAS LONG GONE EAST. THE
SUBSIDENCE BEHIND THE MCS WILL NOT SLOWLY LEAVE AND WE WILL
SEE SOME MOVE VETICAL LIFT AND MIXING. THE AIR IS UNSTABLE WITH
PLENTY OF LOW LEVEL MOISTURE. AFTER THE FRONT PASSES SOUTH NORTHEAST
WIND WILL PREVAIL. WILL KEEP LOW MVFR CIELINGS AS THERE WILL BE
PLENTY OF LOW LEVEL MOISTURE...AN INVERSION AND ISNETROPIC LIFT.
THE NORTHEAST WINDS WILL BRING IN A LITTLE LAKE MOISTURE AND ENHANCE
THE COOL AIR MASS WITH LAKE MICHIGAN AIR AS WELL. WHW
&&
.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH ALL OF IL CWA THROUGH 17Z FRIDAY.
IN...FLOOD WATCH PORTER...LAKE...NEWTON...JASPER...BENTON COUNTIES
THROUGH 17Z FRIDAY.
LK MI...NONE.Hazardous weather outlook, May 20, 3:43 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHICAGO IL 343 PM CDT THU MAY 20 2004 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-211100- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 343 PM CDT THU MAY 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA THROUGH 12 PM CDT ON FRIDAY. THERE IS THE THREAT OF HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF NUMEROUS SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. A STRONG CAPPING INVERSION HAS INHIBITED THE DEVELOPMENT OF STORMS THUS FAR THIS AFTERNOON. HOWEVER RECENT CLEARING IN THE EXISTING LOW CLOUD COVER AND AN APPROACHING COLD FRONT IS ALLOWING FOR SLOW DESTABILIZATION OF THE AIRMASS. THE DESTABILIZATION WILL ALLOW FOR A WINDOW OF RAPID THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. STORMS THAT DEVELOP HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE...CAPABLE OF PRODUCING VERY LARGE HAIL...SEVERE WIND AND HEAVY RAINFALL. ADDITIONALLY THERE WILL BE A LOW THREAT OF TORNADOES WITH ANY STORMS THAT MAY BECOME SUPERCELLULAR...PRIMARILY ACROSS NORTH CENTRAL ILLINOIS. THE STORMS ARE EXPECTED TO DEVELOP FIRST OVER NORTHWEST ILLINOIS AND SPREAD EAST AT 25 TO 30 MPH. DUE TO THE SEVERE THREAT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT. LATER TONIGHT A SECOND ROUND OF THUNDERSTORMS WILL BE POSSIBLE THAT WILL MOVE EAST OUT OF IOWA. LARGE HAIL...SEVERE WINDS AND VERY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY...WITH LOCAL AMOUNTS OF 2 TO 3 INCHES POSSIBLE. AMOUNTS OVER 2 INCHES MAY PRODUCE LOCAL FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND HEAVY RAIN FRIDAY THROUGH SUNDAY. THE FRONT IS EXPECTED TO MOVE JUST NORTH OF THE AREA BY FRIDAY EVENING ALLOWING FOR A VERY UNSTABLE AIRMASS TO CONTINUE OVER THE REGION. THE AIRMASS COMBINED WITH A SERIES OF UPPER LEVEL DISTURBANCES WILL ALLOW FOR THE THREAT OF THUNDERSTORM ACTIVITY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-211100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN- 343 PM CDT THU MAY 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHERN ILLINOIS LATE THIS AFTERNOON AND THEN MOVE OVER THE LAKE. ISOLATED SEVERE STORMS ARE POSSIBLE. FREQUENT LIGHTNING IS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY THROUGH SUNDAY. SOME SEVERE STORMS ARE POSSIBLE ALONG WITH FREQUENT LIGHTNING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) AEP
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:18 PM CDT | Severe Thunderstorm Warning | LOT | Winnebago | 42 min |
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.